Deadly High-dose MDMA Tablets Circulating in New South Wales
By Mackenzie Watkins
Content Warning: Discussion of drug usage
A highly dangerous new form of MDMA, (ecstasy), is currently being distributed across New South Wales. Since September, there have been serious illnesses and deaths attributed to these new high-dose tablets.
NSW health has issued a public warning that a new strand of MDMA has been detected, and is known to contain more than two times the average dose. This variation of the drug also contains cathinone stimulants, and “ketamine-analogues”.
The highly dangerous pills to be wary of include
- A blue diamond shaped tablet with ‘punisher’ logo (containing 216 mg MDMA)
- A blue skull shaped tablet with ‘MYBRAND’ logo and text (containing 216 mg MDMA)
- A yellow square tablet with ‘SpongeBob’ smiley face (containing 160 mg MDMA)
Images courtesy of NSW Health. Please note tablet appearance is not a reliable indicator of drug contents.
Dr Darren Roberts, Medical Director of the NSW Poisons Information Centre, says that the main symptoms to be aware of is “severe agitation, raised body temperature, seizures or fits and an irregular heart rhythm” which can very easily lead to death.
The most important factor to understand is that the amount of MDMA within a pill or capsule can vary exponentially, even when in the same batch. If MDMA has been taken, be aware of the common symptoms of overdose and know the warning signs that medical help is needed.
Seeking medical attention for drug oriented symptoms will not result in legal trouble or repercussions, meaning it is imperative that if needed, medical attention is seeked immediately.
For images and more information on the high dose MDMA tablets, see 2023 Public drug warnings.
For free and confidential advice:
- Call Alcohol and Drug Information Service (ADIS) on 1800 250 015 at any time 24/7. Start a Web Chat with an ADIS counsellor Monday-Friday, 8.30am-5pm.
- Call NUAA on 1800 644 413 (Monday-Friday 9am-5pm) to speak to a peer or visit NUAA for a range of resources.
- Call the NSW Poisons Information Centre on 13 11 26 for information on adverse effects from drugs.
- Visit Your Room for fact sheets and other resources.
Graphics by Annisa Zatalini
Want to get involved? You can write articles, photograph, livestream or do web support. We’re also looking for someone to yell “extra!” outside Davey Lodge at 1AM. Apply today!